In 2003, data from the National Health and Nutrition Examination Survey (NHNES), which is completed by the U.S. Centers for Disease Control and Prevention (CDC), placed the number of U.S. individuals taking statins at around 11 million. With such large numbers of people taking this medication, its side effects are increasingly studied. A significant result of statins is muscle pain — including aches, cramps, and weakness — which was reported by about one-quarter of people taking the drug. Studies have shown a definite connection between statins and muscle pain.
Some popular brands of statins, used to lower blood cholesterol levels, include Lipitor®, Lescol®, Mevacor®, and Altocor. The drug lowers cholesterol by blocking an enzyme in the liver that produces it. Individuals considering taking any of these medications should educate themselves on statins and muscle pain.
The relationship between statins and muscle pain is similar to the relationship the drugs have with the enzyme that creates cholesterol. The pain is caused by statins inhibiting the production of coenzyme Q10 (CoCQ10), which is an enzyme in the body that is responsible for creating adenosine triphosphate (ATP) — the energy used by cells. Since the cells have less energy, they begin to die. These dying cells then result in muscle pain. Individuals report pain for as long as three years after beginning the medication.
Exercise often aggravates muscle pain caused by statins. This is unfortunate because many people who begin the medication are trying to lead healthier lives and begin exercise regimens at the same time they begin taking the drug. Those experiencing muscle pain when beginning statins should consult their doctors before beginning a new exercise routine, or continuing an existing one.
An extremely rare, but dangerous, side effect of statins and muscle pain is rhabdomyolysis. Less than one-percent of people taking statins develop this illness. It is caused by large numbers of cells dying and poisoning the blood. This blood toxicity is then too much for kidneys to handle, which can lead to death. Rhabdomyolysis usually starts with aching muscles, weakness, and fatigue. It then progresses to intense pain, and the need for emergency care.
There is some controversy over statins and muscle pain, and the discomfort is often referred to as myalgia. This term is used to describe pain in muscles that is not contained to one specific area. As many as 30-percent of individuals on statins report myalgia, but some health care professionals think it is because they are asked about muscle pain so much that it prompts an affirmative answer. Muscle pain from statins usually occurs in the lower half of the body. Individuals who experience severe pain should consult their doctors, who may discontinue use of the medication.